Quarterly of Applied Mathematics

Quarterly of Applied Mathematics

Online ISSN 1552-4485; Print ISSN 0033-569X

   
 

 

Finite groups of gravity waves


Author: Chia-Shun Yih
Journal: Quart. Appl. Math. 46 (1988), 737-750
MSC: Primary 76B15; Secondary 76D33
DOI: https://doi.org/10.1090/qam/973387
MathSciNet review: 973387
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: Groups of gravity waves of finite length created in deep, originally quiescent water by an oscillating or moving surface pressure are constructed by superposition of the Cauchy-Poisson solution. This construction gives substance and reassurance to the concept of ``wave packets'' progressing with group velocity associated with the individual waves in the packets, a concept so important to water-wave research. The effects of viscosity are taken into account, thereby not only justifying the extensively used but completely artificial damping factor initiated by Lamb (1916, see Lamb 1945, p. 413), but also showing the hitherto largely unexplored spatial damping of waves.


References [Enhancements On Off] (What's this?)

  • [1] H. Lamb, Hydrodynamics, Dover, New York, 1945

Similar Articles

Retrieve articles in Quarterly of Applied Mathematics with MSC: 76B15, 76D33

Retrieve articles in all journals with MSC: 76B15, 76D33


Additional Information

DOI: https://doi.org/10.1090/qam/973387
Article copyright: © Copyright 1988 American Mathematical Society


Brown University The Quarterly of Applied Mathematics
is distributed by the American Mathematical Society
for Brown University
Online ISSN 1552-4485; Print ISSN 0033-569X
© 2017 Brown University
Comments: qam-query@ams.org
AMS Website